It is a side effect. It does get better, but I still recommend an anti-depressant. I've heard Effexor is good, it is used for chronic pain and works as an anti-depressant.
Well, here is one of those things...Which came first the chicken or the egg...
Chronic headaches of any kind can come with depression...and heck I was depressed even without a headache...so how could I pinpoint it to Topamax, SO I DIDN'T.
I say that because I adore Topamax to the end of the world and back...However, I think it may be wise to be on a good anti-depressant that is controlling your depression before adding Topamax in. I am taking Topamax and Wellbutrin now and find that is the combination to keep me going, I just hope that doesn't change.
I think you're right. It's the chicken and the egg syndrome. Are you depressed because you have headaches or do you have headaches because you're depressed. When you add Topamax to the mix are you now depressed because of Topamax and the headaches.
I recently read that depression and migraines are believed to be comorbid - often occur together. That doesn't mean that either one necessarily has been found to cause the other, just that people who have migraines are also found to suffer from depression. It points to the fact that both may stem from a chemical imbalance in the brain. I believe Topamax stabilizes certain neurotransmitters associated with the electrical impulses of the brain and anti-depressants stabilize the neuro-transmitters serotonin and norepinephrine (depending on the anti-depressant you're taking). It's very interesting to read about and very complicated which is why I'm sure they haven't figured it out yet.
The pain in my neck is usually one big knot, a constant ache. If I sit in one position at work looking at the computer it travels down my back between my shoulders. At work I need a chair with a fairly high back and then sit in a scooped position so the top of my back is supported. I find this minimizes the pain in my shoulders and my neck. Have you tried massage therapy for your shoulder and neck pain?
I agree with you. It is nice to find others going through similar experiences. Unfortunately it means others are suffering, but at least we're not suffering alone.
Looking at the post...it seems very familar. My 15 year old is so "unhappy" with all of this. She is blessed with Dyslexia and ADHD...so the migraines don't help in school.
I keep praying these feelings...and the fact of anxiety then leads to a migraine will shift as she gets older. For some reason, just in the last month being off the Topomax she has gone into "huge" bouts of panic attacks. Never heard of a teenager not liking to go to the mall. Gee, I even gave her extra money as a bribe. LOL
These migraines is my research goal for 2006. We know that the anxiety and depression play a HUGE role in ADHD...so i am "on top" of that.
Thanks for letting me share. I am new to the site.
Welcome Lisa and Caroline,
Lisa - Research has found that migraines are often comorbid with depression and anxiety, meaning that occur together. I haven't found any research that says either one causes the other, though they all involve brain chemicals in one way or another. My doctor often jokes that having a headache every day is enough to make you depressed - though I have found that I can manage my migraines and not be depressed.
If your daughter is having chronic regular migraines her panic attacks may linked to that, especially now that she's off the Topamax. Topamax may have given her some assurance that the migraines were under control - without knowing the whole story I'm only guessing. I know that when I feel my headaches are out of control, all I want to do is stay home. Large groups, loud noices, lots of noise, lights can trigger my headaches when they're occuring regularly and I would rather stay in a situation I can control with medication within an arms reach.
Does your daughter get counselling? Does she participate in her treatment plan? It may be that she needs some control in the situation so that she knows that when she goes to school or the mall she can handle any situation that comes up, even a migraine. Perhaps you could start now. If she's at school does she have the medications she needs to control the headaches and does she have an order in which to take them? When the headache becomes so unbearable is there a cool dark room she can go and lie down in until someone can pick up her? At the mall, same thing.
Good luck. Let us know how it goes.
Caroline - I read that it takes up to four months to see the full results from Topamax and the dose at which it is most effective for migraines is from 100 mg to 200 mg.
As for the depression - this may be from the Topamax as well, another side effect. I find that I have to take an anti-depressant with it to maintain clarity. Perhaps discuss this with your doctor.
I'm sorry to hear you're struggling. I unfortuntately know the feeling. This has been a terrible week and I've had a headache each day. It's hard to stay positive when that's what you wake up to. But keep trying. It is possible to find a solution that reduces your headaches and you do learn to live with them.
Annie - Nice to hear from you again. Good luck getting your massages approved! I'm sorry your headaches are back up to daily. Mine have been too this week. We'll get there.
Be careful about stopping Topamax quickly. Stopping it can be as bad as starting it. Talk to your doctor. You will probably need to come off it slowly.
I'm sorry you're having such a tough time. Have you tried Neurontin? It's another anti epileptic without the horrible side effects and also good for muscle pain. I found this through experience, I'm not a doctor and have no medical training.
I'm thinking of you.